MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE132
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-01114.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using penumbra system 3max reperfusion catheters (3maxc) and penumbra system 5max ace reperfusion catheters (5max ace).During the procedure, the physician placed a non-penumbra balloon catheter in the target vessel.Next, the physician advanced a non-penumbra guidewire through a 3maxc, then attempted to advance the 3maxc into the 5max ace; however, the physician felt that it was not smooth but somehow was able to advance the 3maxc through the 5max ace.While attempting to co-axially advance the 5max ace through the non-penumbra balloon catheter, the physician experienced resistance and the 3maxc and 5max ace would not advance.Therefore, the physician removed the 3maxc and the 5max ace.The procedure was then completed using a new 3maxc and the 5max ace and the same balloon catheter without further issues.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: there was no visible damage to the penumbra system 5max ace reperfusion catheter (5max ace).The maximum outer diameter (od) of the 5max ace was measured and found to be within specification.The exterior of the 5max ace was checked for lubricity during decontamination, and lubricity was present on the 5max ace.Conclusions: evaluation of the returned devices revealed there were no issues while advancing the devices.The 3maxc was able to advance through the 5max ace without issue.The 5max ace and 3maxc were coaxially advanced into a demonstration neuron max without issue.The ods of each device were within specification, and lubricity was present on the exteriors of the devices.Therefore, the root cause of the reported difficulty advancing could not be determined.The non-penumbra balloon catheter mentioned in the complaint was not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.This report is associated with mfr report number: 3005168196-2017-01114.

Brand Name
PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6694761
Report Number3005168196-2017-01115
Device Sequence Number16455530
Product Code NRY
UDI-Device Identifier00814548012803
UDI-Public00814548012803
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/06/2020
Device Catalogue Number5MAXACE132
Device Lot NumberF74243
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/03/2017
Initial Date Received by Manufacturer 06/08/2017
Supplement Date Received by Manufacturer07/18/2017
Initial Report FDA Received Date07/07/2017
Supplement Report FDA Received Date08/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1